Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 73, NWS Grand Forks, ND

August 6, 2013Grant County, Otter Tail County, Wilkin County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 6, 2013, 4:50 PM CDT for Grant County, Otter Tail County, Wilkin County, Minnesota. It was in force for 55 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2013, 4:50 PM CDT (21:50 UTC)
Expired
Aug 6, 2013, 5:45 PM CDT
In force
55 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Grant County, MN, Otter Tail County, MN, Wilkin County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 166 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 4:51 PM CDTHAIL 1.752 E Breckenridge, MNALSO REPORTED STRONG WINDS AND VERY HEAVY RAINFALL.
Aug 6, 4:55 PM CDTTSTM WND GST 753 E Breckenridge, MNHAIL UP TO 1.5 INCH DIAMTER AND VERY STRONG WINDS... ESTIMATED TO 75 MPH WHICH BROKE DOWN NUMEROUS LARGE TREE BRANCHES.
Aug 6, 4:55 PM CDTHAIL 1.53 E Breckenridge, MNSOME SMALL BRANCHES DOWN AS WELL.
Aug 6, 5:10 PM CDTHAIL 1.256 Ne Campbell, MNNICKEL TO HALF DOLLAR SIZED HAIL AND LOTS OF SWIRLING WINDS... FOR 4 TO 5 MINUTES OR UNTIL AROUND 515PM CDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 2:24 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2013-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2013-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 269 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
269 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

359 
WUUS53 KFGF 062150
SVRFGF
MNC051-111-167-062245-
/O.NEW.KFGF.SV.W.0073.130806T2150Z-130806T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
450 PM CDT TUE AUG 6 2013

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GRANT COUNTY IN WEST CENTRAL MINNESOTA...
  SOUTHWESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
  SOUTHERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 545 PM CDT

* AT 445 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  BRECKENRIDGE...AND MOVING SOUTHEAST AT 30 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
           MOBILE HOMES...ROOFS AND OUTBUILDINGS.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DORAN AROUND 455 PM CDT.
  EVERDELL AROUND 500 PM CDT.
  FOXHOME AND CAMPBELL AROUND 505 PM CDT.
  NASHUA AROUND 520 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE WESTERN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4628 9616 4602 9613 4606 9654 4637 9661
TIME...MOT...LOC 2150Z 293DEG 25KT 4625 9651

HAIL...1.75IN
WIND...70MPH

$$

GUST
2 follow-up statements
048 
WWUS53 KFGF 062211
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
511 PM CDT TUE AUG 6 2013

MNC051-111-167-062245-
/O.CON.KFGF.SV.W.0073.000000T0000Z-130806T2245Z/
GRANT MN-OTTER TAIL MN-WILKIN MN-
511 PM CDT TUE AUG 6 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WILKIN...SOUTHWESTERN OTTER TAIL AND NORTHWESTERN GRANT COUNTIES
UNTIL 545 PM CDT...

AT 508 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
FOXHOME...AND MOVING SOUTHEAST AT 30 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
         MOBILE HOMES...ROOFS AND OUTBUILDINGS.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESTERN AROUND 525 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4605 9636 4631 9641 4628 9616 4602 9613
TIME...MOT...LOC 2211Z 293DEG 25KT 4619 9632

HAIL...1.75IN
WIND...70MPH

$$
GUST
190 
WWUS53 KFGF 062223
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
523 PM CDT TUE AUG 6 2013

MNC051-111-167-062233-
/O.CAN.KFGF.SV.W.0073.000000T0000Z-130806T2245Z/
GRANT MN-OTTER TAIL MN-WILKIN MN-
523 PM CDT TUE AUG 6 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILKIN...
SOUTHWESTERN OTTER TAIL AND NORTHWESTERN GRANT COUNTIES IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE WARNED AREA.

LAT...LON 4605 9636 4631 9641 4628 9616 4602 9613
TIME...MOT...LOC 2223Z 293DEG 25KT 4616 9621

$$

GUST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:42 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 6, 3:42 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
342 PM CDT TUE AUG 6 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 342 PM CDT TUE AUG 6 2013

MAIN CONCERN FOR THE SHORT TERM IS SEVERE WX POTENTIAL TONIGHT.
CURRENTLY HAVE A SFC LOW OVER SOUTHEAST ND WITH A BOUNDARY
EXTENDING FROM IT TO THE NORTHEAST UP TOWARD THE UPPER AND LOWER
RED LAKES IN MN. A WARM FRONT EXTENDS OUT TO THE EAST-SE CLIPPING
OUR FAR SOUTHEAST COUNTIES. THIS AREA DID SEE SOME SUN TODAY AND
TEMPS HAVE RECOVERED INTO THE UPPER 70S WITH DEW POINTS IN THE
LOWER 60S. RESULTANT MLCAPE VALUES ARE APPROACHING THE 1000 TO
1500 J/KG ACROSS THE SOUTHERN FA. BULK SHEAR IS MORE IMPRESSIVE
OVER WEST CENTRAL AND CENTRAL MN PER THE LATEST SPC MESOANALYSIS.
WATER VAPOR AND MODELS SEEM TO INDICATE BETTER UPPER JET DYNAMICS
FOCUSING INTO SRN MN TONIGHT TOO. WATER VAPOR ALSO SHOWS THE SHORT
WAVE THAT WAS OVER EAST CENTRAL ND KIND OF SHEARING OUT AND
BECOMING MUCH LESS DEFINED. THIS WOULD SEEM TO INDICATE A SHORT
WINDOW OF OPPORTUNITY FOR SEVERE WX IN OUR SOUTH/SE FA LATE THIS
AFTERNOON. SPC HAS ISSUED A TORNADO WATCH FOR THIS PORTION OF THE
FA UNTIL 02Z BUT WOULD EXPECT THE THREAT FOR THIS FA TO BE OVER
WITH IN THE NEXT FEW HOURS. AFTER THAT ATTENTION WILL TURN TO THE
NEXT WEAK SHORT WAVE IN SRN SASKATCHEWAN THAT WILL APPROACH THE FA
LATER THIS EVENING. THERE IS A FAIRLY EXTENSIVE AREA OF CONVECTION
ASSOCIATED WITH THIS WAVE TOO. THINK WITH LOSS OF DAYTIME HEATING
MOST OF THIS ACTIVITY SHOULD DECREASE BUT SOMETHING MAY BE ABLE TO
HOLD TOGETHER. WILL GO WITH A DRY FORECAST AND LET NEXT SHIFT
MONITOR THOSE TRENDS. TEMP FORECAST TONIGHT WILL PROBABLY HINGE ON
THE DEGREE OF CLEARING. IF CONVECTIVE DEBRIS CLOUDS LINGER WITH
EITHER BATCH OF CONVECTION TEMPS MIGHT GET HELD UP MORE THAN
CURRENTLY ANTICIPATED.

WED STILL LOOKS DRY WITH WEAK HIGH PRESSURE OVERHEAD. LATEST ECMWF
AND GEM THROW SOME UNCERTAINTY WITH WED NIGHT PCPN CHANCES AS THEY
ARE LOOKING FAIRLY DRY. AMERICAN MODELS STILL SHOW THE MOST PCPN
AND KIND OF STUCK WITH THAT SOLUTION FOR NOW AS IT MATCHES
FORECAST CONTINUITY.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 342 PM CDT TUE AUG 6 2013

THU MAY SEE LESS PCPN THAN ADVERTISED AS WELL AND TRIED TO REDUCE
THEM ACROSS SOME OF THE FA. LOOKING NOW LIKE THE BOWLING BALL LOW
TO THE NORTH WILL SAG SOUTH AND MAY BRING SOME SHOWERS TO THE
NORTHEAST THU NIGHT INTO FRI.

FOR FRI NIGHT NIGHT THROUGH TUESDAY...RELATIVELY WAVE FREE
NORTHWEST FLOW TO AFFECT THE NORTHERN PLAINS THIS WEEKEND INTO
EARLY NEXT WEEK...WITH A DEARTH OF PRECIPITATION EXPECTED.
ABUNDANT SUNSHINE OVER THE WEEKEND SHOULD ALLOW TEMPERATURES TO
RISE SEVERAL DEGREES ABOVE THE UNSEASONABLY COOL READINGS JUST
PRIOR TO THE EXTENDED PERIOD. SURFACE LOW PRESSURE LOOKS TO REMAIN
TIED UP OVER CENTRAL AND EASTERN MONTANA (SIMILAR TO SEVERAL DAYS
AGO) DAYS 4 THROUGH 6 BEFORE WEAK WAVE MAKES SOME EASTWARD
PROGRESS TOWARD DEVILS LAKE BASIN BY TUESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1249 PM CDT TUE AUG 6 2013

COLD FRONT MOVING THROUGH CENTRAL VALLEY FEATURING ATTENDED BY LIGHT
AND VARIABLE WINDS AT MOST SITES WITHIN THE BROAD SURFACE TROUGH.
STILL LOOKING FOR INCREASING AND GUSTY NORTHERLY WINDS TO DEVELOP IN
WAKE OF FRONT BY MID TO LATE AFTERNOON. MAINLY VFR CIGS/VSBY
THROUGH WEDNESDAY...FAVORED TEMPO GROUPS FOR FAIRLY BRIEF MVFR
PERIODS MOSTLY WITH -SHRA.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...GODON
LONG TERM...WJB/GODON
AVIATION...WJB
Hazardous weather outlook, Aug 6, 5:20 AM CDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
520 AM CDT TUE AUG 6 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-071030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
520 AM CDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

EXPECT PERIODS OF SHOWERS AND THUNDERSTORMS TODAY AS A COLD FRONT
MOVES ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL
MINNESOTA. SOME STORMS THIS AFTERNOON MAY BE STRONG TO SEVERE
MAINLY ALONG AND SOUTHEAST OF A LINE FROM BAUDETTE TO FARGO. LARGE
HAIL AND DAMAGING WIND WILL BE THE PRIMARY THREATS WITH ANY
THUNDERSTORMS THAT BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE
WEDNESDAY NIGHT INTO THURSDAY AS ANOTHER COLD FRONT MOVES ACROSS
THE NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ROGERS

In the hours before

Special weather statement, Aug 6, 3:22 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
322 PM CDT TUE AUG 6 2013

NDZ038-039-049-062115-
BARNES ND-CASS ND-RANSOM ND-
322 PM CDT TUE AUG 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANSOM...
SOUTHWESTERN CASS AND SOUTHERN BARNES COUNTIES IN SOUTHEAST NORTH
DAKOTA UNTIL 415 PM CDT...

AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 19 MILES SOUTHWEST OF VALLEY CITY...MOVING TO THE
SOUTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
HASTINGS AROUND 325 PM CDT.
KATHRYN AROUND 335 PM CDT.
LITTLE YELLOWSTONE STATE AROUND 340 PM CDT.
NOME...FORT RANSOM AND FINGAL AROUND 345 PM CDT.

THE STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4650 9804 4663 9805 4662 9839 4664 9844
      4681 9836 4677 9758 4640 9775
TIME...MOT...LOC 2019Z 294DEG 34KT 4669 9820

SPEICHER
Local storm report, Aug 6, 4:13 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
413 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             3 S LEONARD             47.61N 95.27W
08/06/2013  E1.25 INCH       CLEARWATER         MN   NWS EMPLOYEE

            HAIL CRACKED WINDSHIELD ON VEHICLE.

0410 PM     FUNNEL CLOUD     8 W COLFAX              46.47N 97.04W
08/06/2013                   RICHLAND           ND   STORM CHASER

&&

GGUST
Local storm report, Aug 6, 4:28 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
428 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             1 W GALCHUTT            46.39N 96.83W
08/06/2013  E1.75 INCH       RICHLAND           ND   FIRE DEPT/RESCUE

&&

GGUST
Local storm report, Aug 6, 4:35 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
435 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             3 S GALCHUTT            46.34N 96.81W
08/06/2013  E1.75 INCH       RICHLAND           ND   STORM CHASER

            GOLF BALL SIZED HAIL COVERING THE INTERSTATE NEAR MILE
            MARKER 31.

&&

GGUST
Local storm report, Aug 6, 4:36 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
436 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             7 WSW COLFAX            46.43N 97.01W
08/06/2013  E1.75 INCH       RICHLAND           ND   FIRE DEPT/RESCUE

&&

JAM
Local storm report, Aug 6, 4:47 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
447 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             4 NW WAHPETON           46.31N 96.67W
08/06/2013  E1.50 INCH       RICHLAND           ND   TRAINED SPOTTER

            LARGE HAIL OCCURING... BUT UNABLE TO ESTIMATE SIZE AT
            THIS TIME.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 4:25 PM CDTTornado WarningFGFWilkin50 min
Aug 6, 5:51 PM CDTSevere Thunderstorm WarningFGFWilkin54 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.